European Journal of Rheumatology
Case Report

Herpetic whitlow during immunosuppressive therapy for Wegener’s Granulomatosis

1.

Department of Internal Medicine, Division of Rheumatology, Dokuz Eylül University Faculty of Medicine, İzmir, Turkey

2.

Department of Dermatology, Division of Rheumatology, Dokuz Eylül University Faculty of Medicine, İzmir, Turkey

3.

Department of Pathology, Division of Rheumatology, Dokuz Eylül University Faculty of Medicine, İzmir, Turkey

Eur J Rheumatol 2014; 1: 46-47
DOI: 10.5152/eurjrheum.2014.010
Read: 541 Downloads: 139 Published: 03 September 2019

Abstract

Skin involvement may occur in patients with Wegener’s granulomatosis (polyangiitis with granulomatosis; WG) and is more frequent in the generalised form. However, when a patient with vasculitis develops digital ulceration, in addition to disease activation, other pathologies should be considered. One of them may be the herpetic whitlow mimicking paronychia. Here, we present a patient who developed herpetic whitlow during the course of immunosuppressive therapy due to WG. Just before the third course of cyclophosphamide therapy, she was re-admitted to the outpatient clinic with the above-mentioned ulcerated lesions. On physical examination, there was erythema and a painful, crusted ulceration in the distal phalanx of the right index finger involving the proximal nail fold. Similar lesions were also present in her lower lip. Due to the absence of clinical and laboratory findings suggesting the activation of WG and the Tzanck smear result, which is compatible with herpes virus infection, we do not believe that WG was responsible for our patient’s complaints. All of the patient’s lesions completely disappeared following the interruption of immunosuppressive therapy.

 

Files
ISSN2147-9720 EISSN 2148-4279